Missouri, 2019

Hail and Damaging Wind in Missouri, August 21, 2019

August 21, 2019 · NWS PAH · 2 events in 2 counties and zones

A few small clusters of thunderstorms developed during the heat of the afternoon and tracked slowly southeast. Large hail occurred with the initial storms, then isolated wind damage occurred prior to the weakening of the storms in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few small clusters of thunderstorms developed during the heat of the afternoon and tracked slowly southeast. Large hail occurred with the initial storms, then isolated wind damage occurred prior to the weakening of the storms in the evening. The storms formed in a region of strong instability, where mixed layer capes were locally around 4000. A 700 mb high was centered over the Ozark Mountains. Very low wind shear in the vicinity of this high limited the potential for organized severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 21, 2:09 PM CST, 1 minute earlier.

Area forecast discussion, Aug 21, 2:09 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
309 PM CDT Wed Aug 21 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 308 PM CDT Wed Aug 21 2019

Initial convection within the WFO PAH CWA developed shortly after
1830z, generally along and just east of the surface CAPE gradient
and surface theta-e axis. As of 18z (1 pm CDT), LAPS surface data
parameters showed an arc of higher theta-e stretching from Wayne
Co. in southeast IL toward northern Johnson Co., back into Cape
Girardeau, Bollinger, Wayne, and Carter Counties in southeast
Missouri. This area will likely be the focus of mid-late afternoon
convective activity. Most of the storms that develop will likely
be outflow dominated, with limited cold pool development. A few
storms in the zone of highest CAPE gradient and moisture
convergence may produce pulse thunderstorm wind gusts. Most of
this activity should diminish in coverage and intensity by 00z
Thursday (7 pm CDT Wednesday). This activity may translate into
parts of southeast Illinois and northwest Kentucky during the late
afternoon and evening hours.

The more widespread convective scenario will develop after
midnight, as the leading edge of a minor shortwave/vorticity lobe
moves across Missouri, embedded in a broad northeastern trough.
WPC Day 1 Excessive Rainfall guidance has shifted a slight risk
for heavy (potentially flood producing) rainfall toward the I-64
corridor, extending south to route 13 in southern Illinois. The
initial focus of heavy rainfall would be associated with the
propagation of the MCS from eastern MO and central IL during the
evening and overnight hours.

This shortwave is expected to shear out with time, moving an
effective frontal boundary into and across the WFO PAH forecast
area on Thursday. With a series of mesoscale shortwaves expected
move over this boundary on Thursday and Thursday night, expect
periodic MCS (Mesoscale Convective System) development across the
area. At this point, do not have enough forecast confidence on
rainfall amounts for the consideration of and flood or flash flood
watch for the area, given the potential for occasional breaks
allowing for rain to recede from overland areas into creeks and
streams.

The boundary will gradually work southward Friday and Friday
night. There are some model differences, especially with the
Canadian, which pull the boundary and attendant precipitation
south of the WFO PAH forecast area. For now, plan to hold with the
NBM (National Blend of Models) guidance to keep rain chances
within the southern third of the WFO PAH forecast area through
Friday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 308 pm CDT Wed Aug 21 2019

Models show a weak frontal boundary sitting south of the PAH
forecast area through the weekend.  Along with a couple of weak
upper level trofs moving over the middle Mississippi and lower Ohio
valleys, scattered showers and thunderstorms are possible through
Sunday, especially across our southern half of counties and during
the late morning and afternoon hours.  The best chance of a
completely dry period will be late Sunday night.

As we get into next week, weak upper level disturbances will be the
focus of any convective activity as southerly winds bring in more
low level moisture.   We will have slight to low chances for showers
and storms Monday through Wednesday, with the best chances during
the daylight hours.

Over the weekend, easterly surface flow will keep high temperatures
well below normal, with readings from around 80 degrees to the
middle 80s.  Southerly flow will return for the work week, and as a
result, temperatures will moderate back to seasonal readings along
with a rise in dew points back into the middle 70s.

&&

.AVIATION...
Issued at 1237 PM CDT Wed Aug 21 2019

Confidence for convective activity in and around the WFO PAH TAF
sites is not high this afternoon for the 18z Wednesday TAF
issuance. The exception may be around KCGI, where MVFR/IFR
visibilities may be possible this afternoon in the vicinity of
expected thunderstorm activity. Also left a mention of vicinity
showers or thunderstorms this afternoon near KEVV and KOWB, but
confidence is marginal.

The greater concern for convection impacting aviation will be late
tonight and through 15z Thursday for KMVN, KEVV, KOWB. Short term
guidance suggests more widespread convective activity moving south
overnight. Given the type and coverage of convection, most cloud
and visibilities should remain in the VFR category overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...RST
AVIATION...Smith
Hazardous weather outlook, Aug 21, 3:36 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
436 AM CDT Wed Aug 21 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-220945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
436 AM CDT Wed Aug 21 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are again expected this afternoon and this
evening. Some of the storms may produce gusty winds, hail, and
heavy rainfall. A few storms may pulse up to severe levels.

The heat index will peak around 100 degrees for a few hours this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a daily chance of thunderstorms through the entire period
as a front wavers across our region. A few storms may be strong to
severe on Thursday afternoon, otherwise the primary hazards will
be lightning and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However,
spotters are encouraged to report any instances of flooding or
strong winds.

York

In the hours before

Special weather statement, Aug 21, 1:47 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
247 PM CDT Wed Aug 21 2019

MOZ107-212030-
Carter MO-
247 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARTER COUNTY UNTIL
330 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fremont, or 8 miles southwest of Van Buren, moving southeast at 10
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3702 9122 3706 9119 3688 9090 3683 9119
      3683 9123
TIME...MOT...LOC 1946Z 311DEG 11KT 3694 9115

SMITH

The radar

The Springfield radar (KSGF), 201 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carter

When
August 21, 2:10 PM CST
Where
Carter County, 2 mi S of Fremont
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.921, -91.170

Quarter-size hail was mixed in with a lot of pea to half-inch size hail.

Thunderstorm Wind, New Madrid

When
August 21, 6:43 PM CST
Where
New Madrid County, Marston
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
36.520, -89.600

Tree limbs were down. A wind gust to 62 mph was measured by the general public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841425, 841428.